STD Channel
Topics & Medications
Quicklinks
Related Channels

How Does Depo-Provera Cause Osteoporosis?

You may have heard that Depo-Provera® (medroxyprogesterone intramuscular injection) can increase your risk for bone loss. But can Depo-Provera actually cause osteoporosis? And if so, how does this happen?
 
Depo-Provera can decrease the amount of calcium stored in your bones. This can cause bone loss (osteoporosis) and increase your risk for fractures. Even after stopping the medication, your bones may not return to normal.
 
The longer you receive Depo-Provera injections, the more the drug will affect the bones. To minimize any bone problems, do not use this medicine for longer than two years unless absolutely necessary. Also, it is a good idea for everyone who uses Depo-Provera to have an adequate intake of calcium and vitamin D through supplements or dietary means.
 
(Click Depo-Provera Warnings and Precautions for more detailed information on how Depo-Provera can cause osteoporosis or other bone problems. This article also describes other safety precautions to be aware of before beginning treatment with this drug.)
Calcium and Strong Bones
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.